You are here

Daycare Investigated for Allegedly Drugging Kids With Benadryl

The Short of It

A former childcare provider at Sue's Day Care in Durant, Oklahoma, notified the state's Department of Health Services' Child Welfare Department and the Sheriff's office that the daycare center's providers were giving Benadryl to babies as young as age 1 to get them to sleep soundly during nap time. The daycare is now closed and the owner is now facing child abuse charges, according to an investigator with the Sheriff's office. 

The Lowdown

It's common knowledge babies and toddlers are not always game for nap time. But, allegedly, the owner of Sue's Day Care had a solution to get fussy, little ones fast asleep. According to a tip from a former (anonymous) employee of the childcare center, the Oklahoma Department of Human Services in conjunction with the Bryant County Sheriff's office are investigating a claim that the daycare's owner, Beverly Sue Stair, ordered her employees to give babies as young as age 1 Benadryl. Since then, other employees have reportedly come forward admitting that they gave babies the medicine. The scary part—aside from giving these children medicine without parental consent—is that this over-the-counter antihistamine has NO dosage recommendation for kids this young. In fact, the dosage information on the website for Children's Benadryl Allergy Liquid says is not to be given to kids younger than 2 years old—and is not recommended for kids 2–5 unless specifically ordered by a doctor.

Seven victims have been identified—although thankfully they have no serious complications. And while DHS ordered the daycare to be closed on Friday pending investigation, though no formal charges have been filed. (I called the daycare, identifying myself as a reporter and left a message. A man claiming to be Stair's son called me back and said the "allegations are false" and his mom "voluntarily" shut her business down before hanging up.)

The Upshot

This is serious: If kids overdose on this drug it won't just cause drowsiness, it can cause scary symptoms like vomiting and seizures, or actually lead them, to stop breating in some cases. No one, let alone unauthorized daycare providers should use this medication as a sort of "baby Ambien." It's not a sleeping pill! It's unfathomable to me that someone whose job is caring for children would do something like this that put them in harm's way.

More from News Break

Boy with Autism Locks Himself in Hot Car And Dies      

Dad Is So Proud of Son for Buying Doll that He Shares—With Millions

Mom Shares Son's Dry Drowning Photo to Warn Parents

And, don't forget to like us on Facebook and Twitter!

comments